Narcan

Posted

Hypothetically, what happens to a normal person if they receive Narcan?

EricJRN, MSN, RN

Specializes in NICU. Has 16 years experience. 1 Article; 6,677 Posts

Theoretically, nada. In one of my more embarrassing EMS moments, I accidentally administered an 'ophthalmic bolus' of Narcan - to my EMS partner! (Long story.)

Of course any time you administer any medication to any person, there is a risk of an allergic reaction or other adverse effects. But 99.99% of the time, probably no effect at all in a normal person.

Jolie

Jolie, BSN

Specializes in Maternal - Child Health. Has 36 years experience. 6,375 Posts

Hypothetically, what happens to a normal person if they receive Narcan?

I think I read your question a little differently than Eric. I assume you are asking what happens to a non-addict who receives Narcan following the legitimate medical use of narcotics. Boy, can I ever answer that one!

I dislocated my knee in a backyard collision with my 95lb. dog, and experienced the most excruciating pain I have ever felt, worse than childbirth, and worse that post-op pain. My neighbor and hubby tried to help me to the car to go to the ER, but I was absolutely frozen by pain and unable to cooperate with their efforts, even though I desperately wanted to. Hubby called EMS, and 3 strapping young men tried to lift me onto a stretcher (while supporting my knee), but the pain was so severe (and I was screaming so loudly), that they stopped to start an IV and administer pain meds first. After 2 doses of morphine (I don't know how much), I was able to be transferred to the ER.

The ER was busy, and I waited about 30 minutes to be seen and treated. Hubby was at my side, and I was awake and alert and able to answer the staff's questions. I was then given demerol and versed for conscious sedation so my knee could be reduced. The procedure was a success. I was left with my hubby, on a monitor, pulse-ox, and automatic B/P cuff. I was "dopey", but able to answer questions when spoken to, and never had any respiratory depression according to hubby. The nurse returned about 20 minutes post-reduction with a syringe in her hand and said that she had some medicine for me. I assumed it was for pain. Within seconds, I was experiencing the most unsettling reaction of my life. I was suddenly in severe pain, felt like I couldn't breathe, was shivering uncontrollably, and felt like my skin was on fire. I told the nurse to stop immediately, but I think I had already gotten the full dose. I asked what the med was, and she stated that it was Narcan. I demanded to know why it was given, and she said, "Because the doctor ordered it". I asked to speak to the doctor, but he never returned. She then informed me that radiology was backed up, so I would have to wait a couple of hours before my films could be done, and if I needed something for pain, I could have a pill.

Needless to say, my blood was boiling. I had been given an unnecessary medication that had caused a severe reaction, and it had apparently been given NOT for respiratory depression, but to reduce the need for monitoring of my condition, even though I was going to be stuck there for the next 2 hours anyway.

The worst of the effects lasted for about 15-20 minutes. But I was left with a throbbing migraine-like headache that didn't go away until the next morning. I have a very good understanding of what narcan "feels like", and wouldn't wish it on my worst enemy.

luvmy2angels

luvmy2angels

Specializes in Geriatrics. Has 22 years experience. 755 Posts

Hypothetically, what happens to a normal person if they receive Narcan?

Naloxone is an essentially pure narcotic antagonist which does not possess the 'agonistic' or morphine-like properties characteristic of other narcotic antagonists. It does not produce respiratory depression, psychotomimetic effects or pupillary constriction.In the absence of narcotic or agonistic effects of other narcotic antagonists, it exhibits essentially no pharmacologic activity.

As stated above there is always a risk of allergic reaction when administering any type of drug.

Guest
This topic is now closed to further replies.